Tornadoes · United States · Texas · 2024

Unrated tornado, Nazareth, Texas, September 21, 2024

This Unrated tornado ran 1.3 miles across Castro County on September 21, 2024, touching down at 6:45 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
September 21, 2024
Touchdown
6:45 PM CDT (23:45 UTC)
Lifted
6:47 PM CDT (23:47 UTC)
On the ground
2 minutes
Path length
1.3 miles (2.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Castro County
Touchdown point
34.602, -102.131
Lift-off point
34.608, -102.109
Record number
2409211745-01

What the Weather Service recorded

A strong upper level low pressure system moving across the southwestern United States into the four-corners region brought ample lift to create scattered thunderstorms late in the afternoon of the 21st. Thunderstorms initially developed across eastern New Mexico by mid-afternoon in response to the approaching upper level system and moderate boundary layer instability. These thunderstorms moved into the extreme southwestern Texas Panhandle late in the afternoon producing large hail up to two inches in diameter and several severe wind gusts. Hail up to two inches in diameter in Dimmitt destroyed numerous car windshields. Several gustnadoes were observed along the leading edge of activity as it tracked across the area. Increasing low level shear, due to a low level jet, interacted with the inflow to a thunderstorm east of Dimmitt (Castro County) producing a brief tornado in an open field. Although storms were moving quickly during the late afternoon through early evening, repeated rounds of storms created flash flooding in and around Dimmitt and flooding in isolated other locations.

Local broadcast media relayed a video report of a tornado in an open field approximately four miles north of Nazareth.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

31 minutes of warning. NWS LUB issued a tornado warning for this county at 23:14 UTC, 31 minutes before the tornado touched down, in force until 23:45 UTC.

The county was under a severe thunderstorm watch, issued at 20:32 UTC and running to 04:00 UTC.

Issued (UTC)ExpiredProductOffice
19:03 UTC09:22 UTCFlood WatchLUB
20:32 UTC04:00 UTCSevere Thunderstorm WatchLUB
21:59 UTC23:00 UTCSevere Thunderstorm WarningLUB
22:52 UTC23:45 UTCSevere Thunderstorm WarningLUB
23:14 UTC23:45 UTCTornado WarningLUB
23:30 UTC00:15 UTCSevere Thunderstorm WarningLUB
23:44 UTC00:30 UTCSevere Thunderstorm WarningLUB
23:51 UTC02:00 UTCFlash Flood WarningLUB
04:27 UTC04:44 UTCSevere Thunderstorm WarningLUB

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:06 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Sep 21, 6:41 PM CDT, 4 minutes earlier.

Area forecast discussion, Sep 21, 6:41 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
641 PM CDT Sat Sep 21 2024

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 205 PM CDT Sat Sep 21 2024

Isolated to scattered showers and weak storms have developed this
morning across portions of the far southwest Texas Panhandle and
western South Plains. This precipitation activity will remain weak
with little to no threats outside of lightning. As of noon today,
the main forcing for ascent remains across western/central New
Mexico still as the upper low enters the Four Corners region this
afternoon with the 60-70 knot jet core stretched across New Mexico.
Increasing southerly low-level moisture is present this afternoon on
visible satellite with streams of scattered to broken shallow
cumulus advecting northward into the forecast area. Temperatures are
warming across the forecast area today into the 80s and lower 90s.
The high clouds over the western forecast zones are breaking to
allow for increased daytime surface heating, which will help to
support destabilization this afternoon. A tongue of 700mb theta-e
moisture will develop across eastern New Mexico as the 700mb winds
turn more southwesterly. Height falls with the approaching upper low
will help to cool temperatures aloft and support convective storm
development. At the surface, a weak boundary is presently draped
across the Texas Panhandle ahead of the cold front farther north in
Colorado with the associated surface low in western Kansas. Moist
southerly surface winds will become breezy this afternoon with a
tightening of pressure gradients across the area.

Deep convection is expected to develop this afternoon across eastern
New Mexico with increasing instability due to strong ascent,
increased moisture and warming surface temperatures. Initially the
best corridor for severe storms will be along the New Mexico and
Texas state line where MLCAPE values will be in excess of 1500-2000
J/kg, along with bulk shear values around 40-50 knots. Timing still
remains around 4-7 PM for areas across the far southwest Texas
Panhandle and western South Plains. Given modest lapse rates around
7 degC/km and the strong synoptic scale forcing, the main threats
with this timeframe of storms will be large hail up to golf balls
and damaging wind gusts up to 70 mph. Storms will move quickly east-
northeast through the evening hours at around 20-30 mph. Storms will
near the I-27 corridor and approach the Caprock Escarpment near 7-10
PM this evening as the hail threat will slowly begin to lower.
However, the tornado threat will increase as backing low-level winds
ramp with 0-3km and 0-1km shear values around 20-30 knots and 15-20
knots, respectively. Additionally, the surface boundary over the
Texas Panhandle this afternoon may slide southward this evening and
become an area of concern for storms to latch on to. Thus the
tornado threat is nonzero and a brief tornado or two may be
possible. The area of greatest concern for a tornado would once
again be along this surface boundary, which current high-res models
want to drape across the far southeast Texas Panhandle down to the
northern South Plains. This placement would remain just north of the
City of Lubbock, but could easily be placed north or south by 50-100
miles. So this will be our most watched actively changing area of
concern this afternoon/evening.

Storms are expected to continue eastward late tonight into the far
southeast Texas Panhandle and Rolling Plains after 10 PM. However,
storm coverage is likely to begin decreasing from south to north with
the highest chances for storms across the northeast portions of the
forecast area. The threat for hail will likely diminish with the
main threat being damaging wind gusts. Once again that lingering
boundary will be monitored for any storms that may latch and attempt
to produce a tornado with the modest low-level wind shear during the
overnight hours. The cold front will approach the far southern Texas
Panhandle during the overnight hours tonight with additional shower
and thunderstorm development likely along the boundary as it pushes
southward into the morning hours tomorrow. Thus, additional rounds
of storms are expected from north to south into tomorrow morning.
The threat for severe weather will remain lower than this evening,
but strong gusty winds cannot be ruled out.

Temperatures will remain cool tonight in the mid 50s to upper 60s
across much of the forecast area with the passing cold front and
precipitation. Precipitation chances will diminish from north to
south tomorrow with another potential for strong to severe storms
tomorrow afternoon across the Rolling Plains. Temperatures across
the Rolling Plains will warm into the lower 80s ahead of the frontal
passage, which will give way to increased convective instability.
Additionally, there will be some ascent aloft as the upper low
ejects northeastward and puts the right entrance region of the 40-50
knot jet streak over the aforementioned area. Large hail up to the
size of quarters and damaging wind gust up to 60 mph remain the main
threats at this time.

Last but not least, a Flood Watch will be issued for this afternoon
and through tomorrow morning. PWATs are near 1.5" to 1.75", which
will easily support heavy rainfall with any storm that develops.
Additionally, multiple rounds of training storms over the far
southern Texas Panhandle leads to concerns of flooding with
potential QPF values in excess of 2-4". Any storm that develops
could also easily produce over an inch of rain and localized
flooding concerns.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 205 PM CDT Sat Sep 21 2024

Rain chances are expected to diminish and move southeast Sunday
night into early Monday as the front continues to push southeast.
Lowered pops slightly after midnight in part of the area to remove
mention from forecast. After a sunny mild Monday, the NBM continues
to show relatively high pops on Tuesday as an upper trough digs
south into the area. The 12Z operational GFS is more open with the
trough than many of the ensemble members and would suggest drier
weather for Tuesday into Wednesday. At this point we will continue
with the NBM pops which more closely match the majority of the
guidance and shows pops on the order of 30-50 percent. Those rain
chances continue into Wednesday and then diminish for the later part
of the week. The forecast starting Wednesday remains uncertain and
is dependent on the upper trough which may cut off into a closed low
in the southern plains.

&&

.AVIATION...
(00Z TAFS)
Issued at 634 PM CDT Sat Sep 21 2024

A complex weather situation is unfolding across the region through
tomorrow afternoon. Isolated to scattered thunderstorms were
moving eastward towards the terminals early this evening. KPVW
stands the best chance in the near term of seeing thunderstorm
activity. Additional thunderstorms farther to the southwest may
affect KLBB late this evening. A cold front will then move through
the region Sunday morning bringing a northerly wind shift and low
CIGS to all TAF sites. CIGS are generally expected to remain in
MVFR but there is a slight chance of dropping into IFR. Additional
thunderstorm activity is anticipated along the cold front but
uncertainty is too high to mention in the TAF at the moment.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for TXZ021>025.

&&

SHORT TERM...11
LONG TERM....04
AVIATION...01
Hazardous weather outlook, Sep 21, 2:05 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
205 PM CDT Sat Sep 21 2024

TXZ021>044-221915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
205 PM CDT Sat Sep 21 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.
Thunderstorm chances increase this afternoon and evening near the
New Mexico and Texas state line. Locally heavy rainfall may lead to
flooding. Strong to severe thunderstorms will be possible over the
western South Plains and far southwestern Texas Panhandle. Hail up
to golf ball size, wind gusts up to 70 mph, and a tornado or two
will all be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered to numerous showers and thunderstorms are likely to
redevelop Sunday morning along a cold front. The greatest potential
for heavy rain along with a few strong or severe thunderstorms is
expected along and east of the I27 corridor.

Widespread showers and storms with heavy rain at times may develop
on Tuesday.

In the hours before

Local storm report, Sep 21, 5:15 PM CDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
515 PM CDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     Hail             4 N Bovina              34.58N 102.89W
09/21/2024  E0.75 Inch       Parmer             TX   Storm Chaser

&&

JDV
Local storm report, Sep 21, 5:29 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
529 PM CDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             2 SW Dimmitt            34.53N 102.34W
09/21/2024  E1.75 Inch       Castro             TX   Law Enforcement

&&

JDV
Local storm report, Sep 21, 5:56 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
556 PM CDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             Dimmitt                 34.55N 102.32W
09/21/2024  E2.00 Inch       Castro             TX   Law Enforcement

&&

JDV

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 12:00Z

11.8 hours before the tornado, 79 km from the path. September 21, 2024.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 598 joules per kilogram, CIN -153, lifted condensation level 1341 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-09-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 101 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-153 J/kg
Surface CAPE
8 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 00:00Z

0.2 hours after it, 79 km from the path. September 22, 2024.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2024-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 188 joules per kilogram, CIN -170, lifted condensation level 682 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2024-09-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 230 square meters per square second, 0 to 6 km bulk shear 49 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-170 J/kg
Surface CAPE
229 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Hereford (HRX), 34 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:55 UTC72.769.350° 9 kt1012.5
22:15 UTC707060° 9 kt1011.9
22:35 UTC69.869.840° 9 kt1012.9-RA
22:55 UTC686830° 12 kt1012.2-RA
23:15 UTC67.367.340° 7 kt1013.5-RA
23:35 UTC66.766.730° 8 kt1014.6RA
23:55 UTC666650° 7 kt1014.2-RA
00:15 UTC65.365.350° 10 kt1013.9-RA
00:35 UTC65.365.340° 14 kt201013.9RA
00:55 UTC64.864.830° 10 kt1014.2
01:15 UTC65.365.340° 6 kt1014.6+RA
01:35 UTC65.565.520° 8 kt1014.6-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Amarillo radar (KAMA), 79 km away, was scanning. The volume nearest the touchdown began at 23:43 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:25 UTCHAIL 1.752 Sw DimmittCastro, TX
22:25 UTCHAIL 2DimmittCastro, TX
23:43 UTCHAIL 1.58 Sse CanyonRandall, TXPicture sent through social media of accumulating hail along I-27 between Canyon and Happy. Biggest hail stones measured were ping pong ball size.
23:45 UTCTORNADO4 N NazarethCastro, TX
23:58 UTCTSTM WND GST 693 N HartCastro, TXMeasured by the TTU mesonet.
00:03 UTCFLASH FLOOD5 Wnw DimmittCastro, TXWater over the roadway along FM 2392 and FM 1055 northwest of Dimmitt. Street flooding in Dimmitt.
00:32 UTCTSTM WND GST 732 Ene TuliaSwisher, TXMeasured by TTU mesonet.
02:06 UTCFLOOD5 W OltonLamb, TX

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of September 21, 2024

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 212:13 PM MDTUnratedTorrance, NM1.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.